You are here

Scheduling delegate's interim decisions and invitation for further comment: ACCS/ACMS, March 2016

Scheduling medicines and poisons

12 May 2016

Book pagination

3.6 Paracetamol

Part A - Interim decisions on scheduling proposals referred to an advisory committee (March 2016)

3. Advisory Committee on Medicines Scheduling (ACMS#17)

3.6 Paracetamol

Referred scheduling proposal

To amend the Schedule 2 entry of paracetamol to:

  • restrict the pack size requirements to no more than 100 tablets or capsules per pack, and no more than 50 wrapped powders or sachets of granules per pack, for domestic supply; and
  • specifically limit bulk pack sizes of paracetamol for supply only to hospital, nursing homes and pharmacies for dispensing purposes.
Scheduling application

OTC Medicines Evaluation (OTCME, Department of Health) application. The reasons for the request were:

  • The OTCME has received enquiries regarding proposals to register packs containing more than 100 tablets or capsules per pack of paracetamol for direct sale to consumers. The Poisons Standard currently does not impose a pack size limit for paracetamol as a Schedule 2 medicine.
  • The OTCME regards larger pack sizes (more than 100 tablets or capsules per pack) when supplied as Schedule 2 for sale in pharmacies as having an unacceptable risk to safety (due to deliberate self-poisoning).
Specific questions raised by the delegate

The delegate asked the committee the following questions:

  1. Is a pack size restriction appropriate for Schedule 2 paracetamol?
  2. If so, is 100 dosage units appropriate?
  3. Is it appropriate to limit bulk pack sizes for dispensing only?
  4. If so, is the proposed wording appropriate?
Substance summary

Paracetamol, also known as acetaminophen, is an analgesic substance used to treat pain and fever. It is typically used for treatment of mild to moderate pain and is often sold in combination with other ingredients in cold medications.

Scheduling status

Products containing paracetamol in combination with ibuprofen are currently included in Schedules 3 or 4.

PARACETAMOL is currently listed in Schedules 2, 3 and 4, and in Appendix F.

SCHEDULE 2

PARACETAMOL for therapeutic use except:

  1. when included in Schedule 4;
  2. in individually wrapped powders or sachets of granules each containing 1000 mg or less of paracetamol as the only therapeutically active constituent (other than phenylephrine and/or guaiphenesin or when combined with effervescent agents) when:
    1. enclosed in a primary pack that contains not more than 10 such powders or sachets of granules;
    2. compliant with the requirements of the Required Advisory Statements for Medicine Labels;
    3. not labelled for the treatment of children 6 years of age or less; and
    4. not labelled for the treatment of children under 12 years of age when combined with phenylephrine and/or guaiphenesin; or
  3. in tablets or capsules each containing 500 mg or less of paracetamol as the only therapeutically active constituent (other than phenylephrine and/or guaiphenesin or when combined with effervescent agents) when:
    1. packed in blister or strip packaging or in a container with a child-resistant closure;
    2. in a primary pack that contains not more than 20 tablets or capsules;
    3. compliant with the requirements of the Required Advisory Statements for Medicine Labels;
    4. not labelled for the treatment of children 6 years of age or less; and
    5. not labelled for the treatment of children under 12 years of age when combined with phenylephrine and/or guaiphenesin; or

Schedule3

PARACETAMOL when combined with ibuprofen in a primary pack containing 30 dosage units or less.

Schedule 4

PARACETAMOL:

  1. when combined with aspirin or salicylamide or any of their derivatives except when separately specified in the Schedules;
  2. when combined with ibuprofen in a primary pack containing more than 30 dosage units;
  3. in slow release tablets or capsules containing more than 665 mg paracetamol;
  4. in non-slow release tablets or capsules containing more than 500 mg paracetamol;
  5. in individually wrapped powders or sachets of granules each containing more than 1000 mg paracetamol; or
  6. for injection.

Appendix F

Poison Warning Statements
Paracetamol 97: Adults: Keep to the recommended dose. Don't take this medicine for longer than a few days at a time unless advised to by a doctor. and/or
98: Children and adolescents: Keep to the recommended dose. Do not give this medicine for longer than 48 hours at a time unless advised to by a doctor.
99: If an overdose is taken or suspected, ring the Poisons Information Centre (Australia 13 11 26; New Zealand 0800 764 766) or go to a hospital straight away even if you feel well because of the risk of delayed, serious liver damage.
100: Do not take with other products containing paracetamol, unless advised to do so by a doctor or pharmacist.
Public pre-meeting submissions

Four submissions were received all supporting the proposal. The main points were:

  • Restrictions in maximum pack size in Schedule 2 be 50 tablets/capsules and no more than 25 wrapped powder or sachets be considered;
  • ACMS to consider whether the proposed Schedule 2 amendment is consistent with the lack of controls over the number of paracetamol products that can be purchased outside a pharmacy; and
  • Efficiency for dispensaries with the prevention of de-blistering individual tablets.
Summary of ACMS advice to the delegate

The committee advised that the Schedule 2 (and Schedule 4) entry for paracetamol be amended to:

Schedule 2

PARACETAMOL for therapeutic use:

  1. in tablets or capsules enclosed in a primary pack containing not more than 100 tablets or capsules except in tablets or capsules each containing 500 mg or less of paracetamol as the only therapeutically active constituent (other than phenylephrine and/or guaiphenesin or when combined with effervescent agents) when:
    1. packed in blister or strip packaging or in a container with a child-resistant closure;
    2. in a primary pack containing not more than 20 tablets or capsules;
    3. compliant with RASML requirements;
    4. not labelled for the treatment of children 6 years of age or less; and
    5. not labelled for the treatment of children under 12 years of age when combined with phenylephrine and/or guaiphenesin; or
  2. in tablets or capsules enclosed in a primary pack containing more than 100 tablets or capsules intended only as a bulk medicine pack and labelled 'For dispensing only' and 'This pack is not to be supplied to a patient' (or words to that effect); or
  3. in individually wrapped powders or sachets of granules enclosed in a primary pack containing not more than 50 wrapped powders or sachets of granules except in powders or sachets of granules each containing 1000 mg or less of paracetamol as the only therapeutically active constituent (other than phenylephrine and/or guaiphenesin or when combined with effervescent agents) when:
    1. enclosed in a primary pack containing not more than 10 such powders or sachets of granules;
    2. compliant with RASML requirements;
    3. not labelled for the treatment of children 6 years or age or less; and
    4. not labelled for the treatment of children under 12 years of age when combined with phenylephrine and/or guaiphenesin; or
  4. in individually wrapped powders or sachets of granules enclosed in a primary pack containing more than 50 wrapped powders or sachets of granules intended only as a bulk medicine pack and labelled 'For dispensing only' and 'This pack is not to be supplied to a patient' (or words to that effect); or
  5. in other preparations except when included in Schedule 3 or Schedule 4.

Schedule 4

PARACETAMOL:

  1. when combined with aspirin or salicylamide or any of their derivatives except when separately specified in the Schedules; or
  2. when combined with ibuprofen in a primary pack containing more than 30 dosage units;
  3. in slow release tablets or capsules containing more than 665 mg paracetamol;
  4. in non-slow release tablets or capsules containing more than 500 mg paracetamol;
  5. in individually wrapped powders or sachets of granules each containing more than 1000 mg paracetamol;
  6. in tablets or capsules enclosed in a primary pack containing more than 100 tablets or capsules except when included in Schedule 2;
  7. in individually wrapped powders or sachets of granules enclosed in a primary pack containing more than 50 wrapped powders or sachets of granules except when included in Schedule 2; or
  8. for injection.

The matters under subsection 52E (1) of the Therapeutic Goods Act 1989 considered relevant by the Committee included: (a) the risks and benefits of the use of a substance; (b) the purposes for which a substance is to be used and the extent of use of a substance; (c) the toxicity of a substance; (d) the dosage, formulation, labelling, packaging and presentation of a substance; (e) the potential for abuse of a substance; and (f) any other matters that the Secretary considers necessary to protect public health.

The reasons for the advice comprised the following:

  • The risks of paracetamol are well known. Paracetamol is involved in deliberate self-poisoning and is the single most commonly used drug in overdoses leading to hospital presentations. Risks from overdose – either deliberate or accidental – can include severe and life threatening hepatotoxicity. The benefits include when used according to label instructions, and for short duration, paracetamol has analgesic properties and provides relief of mild to moderate pain.
  • Paracetamol is a commonly used analgesic considered relatively safe when used in therapeutic doses. It is available from non-pharmacy outlets in packs containing less than 20 tablets as "exempt from scheduling" and is also available in combinations with other analgesics and non-analgesic substances, in either Schedule 2 or Schedule 3.
  • Well known concerns with toxicity when involved in deliberate or accidental poisoning (The Daly, et al., MJA paper referred to in the submission states that paracetamol is the single most commonly taken drug in overdoses that lead to hospital admissions.) Common (>1%): Hepatotoxicity (including increased aminotransferases). Rare (<0.1%): hypersensitivity reactions, neutropenia, thrombocytopenia, pancytopenia, acute hepatitis.
  • Paracetamol is currently available to patients in packs of 100 tablets/capsules and 50 sachets of granules. Available in packs larger than 100 tablets/capsules. There is an upper limit to dosage of paracetamol, generally 4 g per day. For 500 mg tablets this represents a maximum 8 tablets/day in divided doses. Doses are generally on an "as required" basis. Other formulations of paracetamol include liquids, suppositories (S2) and injections (S4). There are also some products containing paracetamol in combination with other agents, (e.g. codeine, cough & cold substances) and pack size of these is controlled.
  • OTC paracetamol is labelled with the required warning statements in RASML. These are:
    • Keep to the recommended dose. Do not take this medicine for longer than a few days at a time unless advised by a doctor.
    • If an overdose is taken or suspected, ring the Poisons Information Centre (& phone details) or go to hospital straight away even if you feel well because of the risk of delayed, serious liver damage.
    • Do not take with other products containing paracetamol, unless advised to do so by a doctor or pharmacist.
    • >100 tablets/capsules: to be labelled with 'For dispensing only' and 'This pack not to be supplied to a patient'.
  • The potential for abuse of a substance was not applicable for single ingredient paracetamol preparations. Paracetamol is the most commonly taken drug in overdose.

Other matters considered relevant by ACMS were:

How to access a pdf[Word][Excel] document

*Large file warning: Attempting to open large files over the Internet within the browser window may cause problems. It is strongly recommended you download this document to your own computer and open it from there.

  • The UK has controls in place to limit the number of packs that can be sold at once by retail outlets (pharmacy and non-pharmacy).
  • It would be useful if Australia had similar guidelines to the UK (pdf,35kb) that limited the number of packs that could be sold in a single transaction and provided controls on the advertising of paracetamol products.
  • There was a recent CRP determination on an advertisement for 99 cent paracetamol tablets (pdf,645kb)* – due to the wording of the Advertising Code section 4(2)(f), advertisements should not encourage "inappropriate or excessive use" therefore no breach could be found on the issue of encouraging inappropriate purchase due to the very low price; in this case there was a limit of three packs per transaction applied. The Delegate could consider liaising with the advertising unit regarding controls on advertising.
Delegate's considerations

The delegate considered the following in regards to this proposal:

  • Scheduling proposal;
  • Public submissions received;
  • ACMS advice;
  • Section 52E of the Therapeutic Goods Act 1989;
  • Scheduling factors21;
  • Other relevant information.
Delegate's interim decision

The delegate has considered and agrees with the advice and reasons of the ACMS, to amend the current schedule 2 and 4 entries for paracetamol.

The proposed implementation date is 1 October 2016.

The delegate considered the relevant matters under section 52E (1) of the Therapeutic Goods Act 1989: (a) the risks and benefits of the use of a substance; (b) the purposes for which a substance is to be used and the extent of use of a substance; (c) the toxicity of a substance; (d) the dosage, formulation, labelling, packaging and presentation of a substance; (e) the potential for abuse of a substance; and (f) any other matters that the Secretary considers necessary to protect public health.

Schedule entry

Schedule 2 – Amend entry

PARACETAMOL for therapeutic use:

  1. in tablets or capsules enclosed in a primary pack containing not more than 100 tablets or capsules except in tablets or capsules each containing 500 mg or less of paracetamol as the only therapeutically active constituent (other than phenylephrine and/or guaiphenesin or when combined with effervescent agents) when:
    1. packed in blister or strip packaging or in a container with a child-resistant closure;
    2. in a primary pack containing not more than 20 tablets or capsules;
    3. compliant with RASML requirements;
    4. not labelled for the treatment of children 6 years of age or less; and
    5. not labelled for the treatment of children under 12 years of age when combined with phenylephrine and/or guaiphenesin; or
  2. in tablets or capsules enclosed in a primary pack containing more than 100 tablets or capsules intended only as a bulk medicine pack and labelled 'For dispensing only' and 'This pack is not to be supplied to a patient' (or words to that effect); or
  3. in individually wrapped powders or sachets of granules enclosed in a primary pack containing not more than 50 wrapped powders or sachets of granules except in powders or sachets of granules each containing 1000 mg or less of paracetamol as the only therapeutically active constituent (other than phenylephrine and/or guaiphenesin or when combined with effervescent agents) when:
    1. enclosed in a primary pack containing not more than 10 such powders or sachets of granules;
    2. compliant with RASML requirements;
    3. not labelled for the treatment of children 6 years or age or less; and
    4. not labelled for the treatment of children under 12 years of age when combined with phenylephrine and/or guaiphenesin; or
  4. in individually wrapped powders or sachets of granules enclosed in a primary pack containing more than 50 wrapped powders or sachets of granules intended only as a bulk medicine pack and labelled 'For dispensing only' and 'This pack is not to be supplied to a patient' (or words to that effect); or
  5. in other preparations except when included in Schedule 3 or Schedule 4.

Schedule 4 – Amend entry

PARACETAMOL:

  1. when combined with aspirin or salicylamide or any of their derivatives except when separately specified in the Schedules; or
  2. when combined with ibuprofen in a primary pack containing more than 30 dosage units;
  3. in slow release tablets or capsules containing more than 665 mg paracetamol;
  4. in non-slow release tablets or capsules containing more than 500 mg paracetamol;
  5. in individually wrapped powders or sachets of granules each containing more than 1000 mg paracetamol;
  6. in tablets or capsules enclosed in a primary pack containing more than 100 tablets or capsules except when included in Schedule 2;
  7. in individually wrapped powders or sachets of granules enclosed in a primary pack containing more than 50 wrapped powders or sachets of granules except when included in Schedule 2; or
  8. for injection.

Footnotes

  1. Scheduling Policy Framework for Medicines and Chemicals (SPF, 2015)

Book pagination